Association of Organophosphate Poisoning with Kidney Injury: A Mini Review

Ali Kemal Erenler, Barış Eser, Tuba Sarıaydın, Mehmet Oğuzhan Ay, Güvenç Doğan, Ahmet Baydın

Abstract


Poisoning by Organophosphates is a public health problem particularly in developing countries. Although they are commonly used in agriculture as pesticides, unfortunately, their use as weapons in chemical warfare is not rare. Due to lack of control, they are usually available in stores. Individuals may be effected by these compounds either by accidents or suicidal attempts. Poisoning may ocur following peroral, inhalational or dermal intake. Due to structure of the compound (highly soluble), exposure by each route causes high morbidity and mortality. Organophosphates inhibit both acetylcholinesterase (AChE) and pseudocholinesterase. Inhibition of AChE results in accumulation of acetylcholine. This mechanism is the main reason for toxic effects. Toxic effects may present as muscarinic, nicotinic and central nervous system (CNS). Progression of the poisoning may be seen in three stages: cholinergic phase, intermediate syndrome and delayed neuropathy. Although cardiovascular, gastrointestinal, respiratory, ocular, musculoskeletal and CNS manfestations of the poisoning are well-described in the literature, its effects on renal system remains as a neglected field due to its scarcity. In this mini-review, our aim was to determine hazardous effects of OP poisoning on renal system and emphasize the importance of monitorization and early intervention.


Keywords


Kidney injury, organophosphate poisoning, toxicology.

Full Text:

PDF

Refbacks

  • There are currently no refbacks.